1. Connectedness and combinatorial interplay in the moduli space of line arrangements (with B. Guerville-Ballé).

    (Submitted), arXiv:2309.00322 ArXiv.


    This paper aims to undertake an exploration of the behavior of the moduli space of line arrangements while establishing its combinatorial interplay with the incidence structure of the arrangement. In the first part, we investigate combinatorial classes of arrangements whose moduli space is connected. We unify the classes of simple and inductively connected arrangements appearing in the literature. Then, we introduce the notion of arrangements with a rigid pencil form. It ensures the connectivity of the moduli space and is less restrictive that the class of $C_3$ arrangements of simple type. In the last part, we obtain a combinatorial upper bound on the number of connected components of the moduli space. Then, we exhibit examples with an arbitrarily large number of connected components for which this upper bound is sharp.

  2. An introduction to $p$-adic and motivic integration, zeta functions and invariants of singularities. (Survey).

    Contemporary Mathematics 778 (2022), journal Pdf. preprint Pdf.


    Motivic integration was introduced by Kontsevich to show that birationally equivalent Calabi-Yau manifolds have the same Hodge numbers. To do so, he constructed a certain motivic measure on the arc space of a complex variety, taking values in a completion of the Grothendieck ring of algebraic varieties. Later, Denef and Loeser, together with the works of Looijenga and Batyrev, developed in a series of articles a more complete theory of the subject, with applications in the study of varieties and singularities. In particular, they developed a motivic zeta function, generalizing the usual ($p$-adic) Igusa zeta function and Denef-Loeser topological zeta function.

    These notes are a basic introduction to geometric motivic integration, the precedent $p$-adic ideas associated with it, and the theory of the above zeta functions related to them. We focus in practical computations and ideas, providing examples and a recent formula obtained by means of partial resolutions.

  3. On the equality of periods of Kontsevich-Zagier (with J. Cresson).

    Journal de théorie des nombres de Bordeaux, Volume 34 (2022) no. 2, pp. 323-343, journal Pdf. arXiv:1912.01751 Pdf.


    Effective periods were defined by Kontsevich and Zagier as complex numbers whose real and imaginary parts are values of absolutely convergent integrals of $\mathbb{Q}$-rational functions over $\mathbb{Q}$-semi-algebraic domains in $\mathbb{R}^d$. The Kontsevich-Zagier period conjecture states that any two different integral expressions of a period are related by a finite sequence of transformations only using three rules respecting the rationality of functions and domains: integral addition by integrands or domains, change of variables and Stokes' formula.

    In this paper, we introduce two geometric interpretations of this conjecture, seen as a generalization of Hilbert's third problem involving either compact semi-algebraic sets or rational polyhedra equipped with piece-wise algebraic forms. Based on known partial results for analogous Hilbert's third problems, we study possible geometric schemes to prove this conjecture and their potential obstructions.

  4. Motivic zeta functions on $\mathbb{Q}$-Gorenstein varieties (with E. León-Cardenal, J. Martín-Morales & W. Veys).

    Advances in Mathematics 370 (2020), journal Html. arXiv:1911.03354 Pdf.


    We study motivic zeta functions for $\mathbb{Q}$-divisors in a $\mathbb{Q}$-Gorenstein variety. By using a toric partial resolution of singularities we reduce this study to the local case of two normal crossing divisors where the ambient space is an abelian quotient singularity. For the latter we provide a closed formula which is worked out directly on the quotient singular variety. As a first application we provide a family of surface singularities where the use of weighted blow-ups reduces the set of candidate poles drastically. We also present an example of a quotient singularity under the action of a nonabelian group, from which we compute some invariants of motivic nature after constructing a $\mathbb{Q}$-resolution.

  5. Fundamental groups of real arrangements and torsion in the lower central series quotients (with E. Artal & B. Guerville-Ballé).

    Experimental Mathematics 29 (2020), no. 1, 28–35, journal Html. arXiv:1704.04152 ArXiv.


    We prove that the fundamental group of the complement of a real complexified line arrangement is not determined by its intersection lattice, providing a counter-example for a problem of Falk and Randell. We also deduce that the torsion of the lower central series quotients is not combinatorially determined, which gives a negative answer to a question of Suciu.

  6. Configurations of points and topology of real line arrangements (with B. Guerville-Ballé).

    Mathematische Annalen 374 (2019), no. 1-2, 1–35, journal Html. arXiv:1702.00922 ArXiv, including two appendices with detailled pictures of Zariski pairs.


    A central question in the study of line arrangements in the complex projective plane $\mathbb{CP}^2$ is: when does the combinatorial data of the arrangement determine its topological properties? In the present work, we introduce a topological invariant of complexified real line arrangements, the chamber weight. This invariant is based on the weight counting over the points of the arrangement dual configuration, located in particular chambers of the real projective plane $\mathbb{RP}^2$, dealing only with geometrical properties.

    Using this dual point of view, we construct several examples of complexified real line arrangements with the same combinatorial data and different embeddings in $\mathbb{CP}^2$ (i.e. Zariski pairs), which are distinguished by this invariant. In particular, we obtain new Zariski pairs of 13, 15 and 17 lines defined over $\mathbb{Q}$ and containing only double and triple points. For each one of them, we can derive degenerations, containing points of multiplicity 2, 3 and 5, which are also Zariski pairs.

    We explicitly compute the moduli space of the combinatorics of one of these examples, and prove that it has exactly two connected components. We also obtain three geometric characterizations of these components: the existence of two smooth conics, one tangent to six lines and the other containing six triple points, as well as the collinearity of three specific triple points.

  7. A semi-canonical reduction for periods of Kontsevich-Zagier.

    International Journal of Number Theory 17 (2021), no. 01, 147-174 , journal Html. arXiv:1509.01097 Pdf, including an appendix with pseudo-codes of the main procedures.


    The ${\overline{\mathbb Q}}$-algebra of periods was introduced by Kontsevich and Zagier as complex numbers whose real and imaginary parts are values of absolutely convergent integrals of ${\mathbb Q}$-rational functions over ${\mathbb Q}$-semi-algebraic domains in ${\mathbb R}^d$. The Kontsevich-Zagier period conjecture affirms that any two different integral expressions of a given period are related by a finite sequence of transformations only using three rules respecting the rationality of the functions and domains: additions of integrals by integrands or domains, change of variables and Stoke's formula.

    In this paper, we prove that every non-zero real period can be represented as the volume of a compact ${\overline{\mathbb Q}}\cap{\mathbb R}$-semi-algebraic set, obtained from any integral representation by an effective algorithm satisfying the rules allowed by the Kontsevich-Zagier period conjecture.

  8. Combinatorics of line arrangements and dynamics of polynomial vector fields (with B. Guerville-Ballé).

    (Submitted), arXiv:1412.0137 ArXiv.

    Appendix Appendix


    Let $\mathcal{A}$ be a real line arrangement and $\mathcal{D}(\mathcal{A})$ the module of $\mathcal{A}$–derivations. First, we give a dynamical interpretation of $\mathcal{D}(\mathcal{A})$ as the set of polynomial vector fields which posses $\mathcal{A}$ as invariant set. We characterize polynomial vector fields having an infinite number of invariant lines. Then we prove that the minimal degree of polynomial vector fields fixing only a finite set of lines in $\mathcal{D}(\mathcal{A})$ is not determined by the combinatorics of $\mathcal{A}$.

  9. On the minimal degree of logarithmic vector fields of line arrangements (with B. Guerville-Ballé).

    Proc. XIII Intern. Conf. on Maths. and its Appl., (40), 61-66 (2016), journal Pdf.

Lecture notes and seminars

  • An introduction to geometric motivic integration Introductory 4,5h mini-course given at IMPA, Thematic Program on Singularity Theory.

  • An introduction to $p$-adic and motivic integration, zeta functions and new stringy invariants of singularities. 20h mini-course given at ICMC-USP.

  • Line arrangements: combinatorics, geometry and topology. Introductory 7h mini-course given at ICMC-USP.

PhD Thesis

Other stuff